Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 114, NWS Pueblo, CO

September 12, 2002El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 12, 2002, 3:14 PM MDT for El Paso County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2002, 3:14 PM MDT (21:14 UTC)
Expired
Sep 12, 2002, 4:15 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 3:17 PM MDTHail 0.75Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS55 KPUB 122114
SVRPUB
COC041-122215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
316 PM MDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 415 PM MDT

* AT 310 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS 2 MILES SOUTH OF FORT CARSON...OR ABOUT 12
  MILES SOUTH OF COLORADO SPRINGS...MOVING NORTHEAST AT 5 MPH.

* SOME LOCATIONS AFFECTED WILL BE... 
  FORT CARSON THROUGH 345 PM...
  OPEN COUNTRY OF WESTERN AND CENTRAL EL PASO COUNTY.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE 
INCH IN DIAMETER...AS WELL AS RAIN IN EXCESS OF ONE INCH PER HOUR. 
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE 
THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3875 10493 3859 10477 3875 10448 3894 10469

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:55 PM MDT, 19 minutes earlier.

Area forecast discussion, Sep 12, 2:55 PM MDT, 19 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
255 PM MDT THU SEP 12 2002

CONVECTIVE CHANCES THROUGH FRI NIGHT THE CONCERN.

CURRENTLY: UPPER LOW SPINNING OVER UTAH WITH CONVECTION FIRING
ACROSS THE MOUNTAINS. SLIGHTLY COLDER TEMPS ALOFT AND BETTER
UPPER DIFLUENCE AIDING CONVECTION OVER THE NORTHERN AND WRN FRINGES
OF THE CWFA...WHILE POCKET OF SLIGHTLY WARMER AIR AT 500MB OVER SERN
CO SEEMS TO BE SUPPRESSING ACTIVITY.

TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN...WITH
HIGHEST POPS OVER THE MOUNTAINS. WONT PUT ANY ENDING TIME IN THE
FORECAST AS AT LEAST ISOLATED ACTIVITY WILL PERSIST WITH UPPER LOW
NEARBY.

FRI-FRI NIGHT...UPPER LOW LIFTS OUT TO THE NORTH OF COLORADO THOUGH
TROUGH AXIS WILL REMAIN ACROSS THE STATE. WEAK EASTERLY FLOW
DEVELOPS ACROSS THE PLAINS AS SURFACE LOW SAGS INTO NERN NM BY LATE
AFTERNOON. SOME DRYING NOTED IN THE MID AND UPPER LEVELS...THOUGH
LOW LEVELS REMAIN MOIST. UPPER LEVEL TEMP PROGS SUGGEST LAPSE RATES
WILL BE STEEPER OVER THE EAST FRI AFTERNOON AS 500 TEMPS COOL.
CURRENT CHANCE POPS LOOK FINE FOR ALL AREAS. COOL SURFACE HIGH
BUILDS IN ACROSS CO OVERNIGHT WHICH SHOULD SLOWLY END PRECIP AS LOW
LEVELS STABILIZE AND FLOW BECOMES MORE NRLY DOWNSLOPE. ROUGHLY 10F
DIFFERENCE BETWEEN FWC AND MAV MAXES...LEANED TOWARD WARMER FWC
VALUES.

SAT...SURFACE HIGH CONTINUES TO BUILD ACROSS THE STATE WITH SLIGHT
INCREASE IN NRLY SFC WINDS AS GRADIENTS INCREASE. KEPT THE DRY
FORECAST GOING DESPITE SOME LIGHT QPF ON THE MODELS ALONG THE NM
BORDER. SUSPECT DRY AIR ALOFT AND FAIRLY STABLE SURFACE AIR WILL WIN
OUT...THOUGH GRADIENTS MIGHT BECOME ENOUGH EASTERLY TO PROMOTE SOME
SCATTERED CLOUDS ALONG THE ERN MTNS IN THE AFTERNOON. GUIDANCE TEMPS
A LITTLE CLOSER...THOUGH AGAIN SHADED TOWARD SLIGHTLY WARMER FWC.

SUNDAY...WARM-UP BEGINS AS UPPER RIDGE BUILDS OVER THE ROCKIES
WITH DEEP TROUGH OVER THE PACIFIC NW. WITH DRIER AIR IN PLACE...
MORNING LOWS COULD BE FAIRLY COOL...WITH A BIG DIURNAL SWING BY
AFTERNOON WITH WEAK DOWNSLOPE ALONG THE ERN MTNS. CURRENT GRIDS
LOOK GOOD.

MON-THU: FAIRLY TYPICAL LATE SUMMER/EARLY FALL WRLY UPPER FLOW
SHOULD BRING MILD AND DRY WX TO MOST OF THE AREA THROUGH THE WEEK.
SOME DIFFERENCE IN MODEL SOLUTIONS BY MID WEEK CONCERNING THE WRN
U.S. UPPER TROUGH...WITH UKMET DEEPEST...ECMWF MOST PROGRESSIVE...
AVN/GFS IN BETWEEN. COULD SEE SOME LIGHT PRECIP WEST OF THE CONT DVD
TUE/WED IF DEEPER SOLUTIONS VERIFY...THOUGH THIS LOOKS LIKE A LONG
SHOT AT BEST AND WILL KEEP FORECAST DRY FOR NOW. SOME CONCERN ABOUT
INCREASING WIND SPEEDS IN THE MTNS TUE/WED IF AVN VERIFIES...THOUGH
EUROPEAN SOLUTION ISNT QUITE AS STRONG. WONT ADD WINDY TO
EXTENDED PDS YET...THOUGH IT BEARS WATCHING.

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, Sep 12, 11:57 AM MDT, 3 hours 17 minutes before
COZ058>089-093>099-122000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MDT THU SEP 12 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT...

LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH
CENTRAL AND SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING.  THE
MAIN THREAT FROM ANY THUNDERSTORM WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS UP TO 45 MPH...AND HAIL OF 1/2 INCH IN
DIAMETER OR LESS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH
THE POTENTIAL FOR RAPID RUNOFF AND MUD-FLOWS NEAR PREVIOUSLY BURNED
AREAS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 3:14 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.